It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Spinal Cord Disorders Message Board

  • Issues a year and a half after ACDF

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 08-26-2015, 09:33 PM   #1
    VTFox34
    Junior Member
    (male)
     
    Join Date: Nov 2013
    Location: Burke, VA
    Posts: 17
    VTFox34 HB User
    Issues a year and a half after ACDF

    I had a C5-6 ACDF in January of 2014 due to a herniated disc, leading to muscle weakness in my right bicep. The ACDF corrected this problem and I regained all of my strength in my arm, the pins and needles sensation went away, and was completely pain free. By month seven or eight after surgery, I was allowed to participate in all physical activities and my fusion was strong.

    Everything was great and felt better than I had since 2006 when I was originally dropped on my head, herniating discs in my neck. In early August, I woke up a day after a workout and my neck felt sore and movement felt “crunchy.” I was hoping it was just sore muscles, but it wasn’t long until I realized that my right upper arm was feeling sore (like I had gotten a flu shot) and I felt the pins and needles going down my neck and upperback. I also felt pain when tilting my head forward and backward and sometimes if felt like my neck was like ramming down my back. I had been prescribed Napraxon previously by my surgeon in case my neck was sore and took it twice a day the first week of hurting my neck and once a day the second week. Not feeling any better, I went to my primary care physician. He prescribed me prednisone for six days and told me to get an MRI and go ahead and schedule an appointment with my non-surgical spine physician. After the prednisone, I am still not feeling much better and had the MRI done.

    Most of the MRI results were the same as my previous results, so I have a bit of an idea of what is wrong, but not how bad I guess. The C5-6 level that was fused is in great shape now, according to the report. It also said I have normal cervical lordosis, compared to the straightening of my cervical spine stated in my 2013 MRI, which is one reason my surgeon said the ACDF would be appropriate for me.

    The C4-5 level was described as demonstrating a minimal degree of intrinsic degenerative change. There is a small broad-based right posterolateral herniation superimposed on a minimal posterior annular bulge. The herniation contacts and very slightly flattens the right ventrolateral aspect of the spinal cord. Osteophytes arising from the joints of Luschka create mild bony encroachment of the right foramen and minimal encroachment of the left foramen.

    The C6-7 level was described as demonstrating mild intrinsic degenerative change and mild posterior annular bulging without mass effect upon the spinal cord or significant canal encroachment. Osteophytes arising from the joints of Luschka create moderate bony encroachment of the right foramen and mild encroachment of the left foramen.

    I am going to the non-surgical doc on Monday, but I was hoping to get an idea of what is most likely to be causing these problems, the herniation that is apparently hitting the spinal cord in my C4-5 level or the osteophytes in my C6-7 level. I do know that one of the surgical opinions I received was to complete a foraminotomy on my C4-5, 5-6, and 6-7 levels, along with a micro-discectomy at the C5-6 level. Three other surgeons recommended just the fusion, so that is what I went with.

    Also, has anyone had any issues with oral steroids like prednisone? The day after I finished the prescription, I began getting headaches every day since. They usually occur when I lay down to go to sleep, after I wake up, bending down to pick something, or physical activity. It feels like it starts at my neck and goes to the area behind the eye. I am hoping it is related to the steroid and not my neck issues. I have also had dry mouth feel more hungry than usual since being on the steroids.

    I appreciate any help. Thanks!

     
    Sponsors Lightbulb
       
    Old 08-28-2015, 09:05 AM   #2
    teteri66
    Senior Veteran
    (female)
     
    Join Date: Nov 2010
    Location: USA
    Posts: 9,149
    teteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB Userteteri66 HB User
    Re: Issues a year and a half after ACDF

    I think it is likely that both levels are causing the symptoms you describe. Have you ever looked at a "dermatome map" that is available online? It shows which spinal nerve innervates which area of the body.

    Prednisone can have many side effects including headache and increase in appetite.

     
    Closed Thread




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 07:59 AM.





    © 2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!